How to Treat a Soft Tissue Hematoma
What Is a Hematoma?
A hematoma forms when a blood vessel breaks and blood leaks out into the surrounding tissue. This can form a clot, or retain its fluid state, depending on how old the injury is. Blood can come from an artery, vein, or capillary depending on where the damage occurs, and then accumulate in the soft tissue forming a bruise, or can seep into joint sockets causing mobility problems, damage to the socket, and a lot of pain.
If a hematoma is causing a lot of problems, or continues to grow, it will need to be drained by your doctor and the ruptured vessel will need to be sealed to prevent the hematoma growing back.
What Causes a Soft Tissue (Subcutaneous) Hematoma
A subcutaneous hematoma occurs when a ruptured blood vessel leaks blood into the surrounding fatty tissue. This can cause a lump to form and a large bruise to appear on the affected area.
There are many ways a subcutaneous hematoma can form and the most common factor is blunt force trauma or injections. With a blunt force trauma injury, the symptoms will be very similar to that of an orthopedic hematoma (also known as a muscle contusion or bruise), but the blood sits in the fatty tissue rather than the muscle. People taking blood thinners are more at risk from this type of damage since their blood clotting is already restricted.
Injections can also be the cause of subcutaneous hematoma (which I get on a regular basis from my medication, Clexane). When an injection punctures the skin on the tummy or thigh it can graze, or pierce straight through, a blood vessel causing blood to seep out into the fatty tissue. If you're injecting Heparin or blood thinners, this can make hematoma worse because your clotting is restricted.
Symptoms of a Soft Tissue Hematoma
A subcutaneous hematoma can look very different each time you get one. The most common symptoms I have are on my tummy and they start with a small lump about the size of 10p piece that starts on the surface of the skin and goes back towards my spine. The lump will be very tender and hard and on the surface of the skin will be a great big bruise that goes from black to purple to green to brown and then gone. Those are the symptoms of a hematoma caused by an injection.
Of course hematoma will vary each time depending on the severity of the injury and you may need to get the hematoma drained if it continues to grow or is incredibly painful or large. Basically, when in doubt see your doctor.
Scarring From Hematoma
As you can see in the photo, I have a series of small white scars, and farther up I have some particularly nasty red scars too. These are all caused by an injection that I receive for a condition called Heterozygous Factor V Leiden. The problem of scarring arises when I inject and then develop a hematoma. It causes the tissue to stretch and scar some more which I'm obviously not happy about.
I took a look around the internet and found some great ways of removing or reducing scars and scar tissue, and making skin more supple. I discovered that if your skin is nice, healthy, and supple, you are at a decreased risk of scarring and hematoma—That's just one more reason to look after yourself.
Draining a Soft Tissue Hematoma
Have you ever had a soft tissue hematoma?
The most effective treatment for a subcutaneous hematoma is, simply, time. However, if you have a large hematoma that is causing a lot of pain and inhibiting mobility you may have to get it drained by your doctor.
To drain a hematoma your doctor will make a small incision to gain access and then insert a syringe to relieve the area of built-up blood, clots, and fluid. This procedure only takes a few minutes are there is instant relief. Recovery from this procedure is fairly quick and there should be minimal problems in healing assuming everything went well in the procedure.
If your hematoma does not require draining then I would recommend wearing loose clothing to avoid irritation and to use arnica cream or gel a couple of times a day (morning and night) to help the body dissolve it.
Remember, this information should not replace the advice of a qualified health care professional, and if you have any worries please consult them.